Monthly Archives: August 2013

Eye and Vision Problems with Hepatitis C and Cirrhosis

Many people discover that they have eye and vision problems with Hepatitis C and Cirrhosis. eye vision hepatitis c cirrhosis

I write this from a Baby Boomers perspective. Although I completed 43 weeks of Interferon, I have to wonder how much my own vision problems are due to age. I got my first pair of glasses in my 40’s at the dollar store and ended up with a prescription eventually. I did notice that my vision had gradually gotten worse just before I was diagnosed with Cirrhosis as a result of Hepatitis C. I wonder if yours did too? Treatment drugs pose a slight risk. My vision was affected during treatment, but now I am back to normal with no damage! Let’s see what we can find out about the side effects of Hep C and drugs that can hurt how well you see.

Diabetics Please Note that vision problems are already factored in a result of clinical trials with diabetes patients. If you have diabetes, your doctor may advise you regarding the current treatment with interferon. The problem of retinal detachment should be watched for anyone who has Type ll Diabetes, especially if you are on insulin. It is treatable and very rare.

Vision side effects of Hepatitis C Treatment: When I began to look into the medications that were being used to treat the Hepatitis C Virus, I found out that it could cause vision problems in addition to all of the other side effects! The main culprit was Pegylated Interferon, which is typically injected on a weekly basis in 180 mg doses. In the past, Ribarvirin alone was used in what was called dual therapy. The FDA approval of protease inhibitors added drugs like Telalprevir, Victrelis, and Boceprevir to make what is commonly known as triple therapy. I was unable to find any relationship to protease inhibitors and vision. That does not mean it’s not there. My eyes got tired of reading after about 10 articles..

One of the many things I was warned about was retinopathy. Like the other side effects, it was just one more thing to worry about. But hey, I was dying from a decompensated liver anyway. It’s like crying over a skinned elbow when your arm is cut off. I made notes about the potential problems that could make me go blind, and then moved on with my decision to try treatment and live. I had good vision and thought I could surely remember what a sunrise looked like. At least I would be here to remember it even if my vision was taken from me.

I know. It’s one of the many decisions we make when we are diagnosed. We are so brave, aren’t we? Here is what to do and what to look for.

Before Treatment:

Get a vision check before treatment. If you already wear glasses or contacts, you can have a good baseline to see where your vision is at the time. Tell your optometrist or opthamologist that you are going to be taking Interferon, Ribavirin, and whatever other drugs you will be using. Let them know about the potential for retinal detachment. They will be able to get a baseline check on your vision by testing for…

Visual Acuity – which is near, distant, and also on peripheral vision.

Opthalmoscopy  On my initial visit before treatment, he performed a test using the opthalmoscope. The doctor put some drops in my eyes to numb them. Then a light is shown that allows him to see the back of my eye.  If you are diabetic or on treatment, a visual exam may provide clues. Don’t be alarmed if the doctor does not perform one before treatment. If there are any tears in the retina on visual examination, an ophthalmoscopy can be done at that time.

Get a new prescription if it is needed. The effects of the drugs while you are taking them can make your vision temporarily worse. More on this later.

It is important to know what to look for. Twain wooly eyes

One of the side effects is called wooly eyes. That refers to cotton wool spots that may float in your field of vision. Sometimes it may look like a hair is in your eye. I guess that is why they call it wooly eyes. It has nothing to do with hairy eyebrows, although the term put a picture of Mark Twain in my head. They are really rather common, but IF you begin to have hundreds of them, call your doctor!

I had wooly spots on occasion during treatment. It scared me at first, so I went to bed and just closed my eyes. I was afraid if I complained, they would remove me from the treatment. I finally got my vision checked about 6 months into Hepatitis C Treatment and was told that I was fine.

See, for me – that term Retinal hemorrhage or retinal detachment sounded scary as all get out! I thought my eyes were going to pop out into my lap at any moment. You know how flipped out you get when the Interferon kicks in and the Riba is raging in your veins…  retinal detachment hepatitis c

I calmed down once I realized that problems with the eyes were some of the rare, but documented side effects of Interferon.  I found notes from my pretreatment journal. I looked it up at the time and will put a link to an article from Hepatitis C Research and News at the bottom where they discuss the research that was done.

Most of the time, it can be corrected if caught early enough. Again, these problems are very rare, but can occur. It seems that about 16 out of 100 patients on therapy had these problems. The bottom line is that it is reversible and dose related.  Your treating doctor and your opthamologist will guide you.

Flashes of light and eye heaviness were 2 more things that I made note of and should also be discussed with your doctor if you experience it. 

During the course of treatment, your eyes may feel dry. The itchy sandpaper feel makes you want to  rub or scratch your eyes. At other times, they may be runny and watery. This is your eye’s way of trying to fix dry eyes. Dry eyes can be caused just by taking any type of medication. This condition is easy to treat by using artificial tears.

If you are on Nadolol or a beta blocker for portal vein hypertension, taking an antihistamine like Benedry for itching rash or to help you sleep, you can experience dry eyes. Lasix and Spironolactelone, which are  diuretics may cause your eyes to dry out as well.

Sometimes antidepressants and sleeping pills cause blurry vision. This side effect is just part of taking the medication. If you quit using them, the problem usually goes away fairly quickly. I hate to admit it, but menopause can bring on eye problems also. When I began using hormone replacement, my eyes just got worse.

I went to the eye doctor after treatment was over. A stronger prescription was needed! When I asked if it was due to the Hepatitis C treatment or any other medications, he told me no. He was sweet, but reminded me that age has a way of catching up with the eyes. They just do not focus as well as they used to.

While you are on treatment, try and use good habits that will help your vision. Be sure and read with a good light over your shoulder. Try and reduce eye strain by minimizing time at a computer screen when you are tired.

My eyes did not fall out into my lap. I made it through with a stronger prescription than before, but like my doctor told me, the eyes aren’t as young as they used to be and just take longer to focus. By getting an exam before treatment, during treatment if you are concerned, and after treatment you can rest assured that you will be able to see the beautiful world with SVR vision! This is double true for diabetics. I have known many who treated with controlled diabetes and their vision remained as good as ever.

I hope this helps all of my best friends who are concerned out eye and vision problems with Hepatitis C and cirrhosis. Your doctor will be your guide to good eye care, and I’ll always be your best friend. Xo Karen:)

http://hepatitiscnewdrugs.blogspot.com/2012/09/retinopathy-associated-with-interferon.html

pics via starthrower.org, bigreadblog.arts.gov, docstock.com